Alert archive / Kentucky / Flash Flood Warnings in 2017
Flash Flood Warning 33, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Aug 3, 2017, 4:42 PM EDT for Martin County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2017, 4:42 PM EDT (20:42 UTC)
- Expired
- Aug 3, 2017, 7:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
County Martin County, KY
The radar
The Jackson,KY radar (KJKL), 75 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.7 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 338 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 839 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
593 WGUS53 KJKL 032042 FFWJKL KYC159-032345- /O.NEW.KJKL.FF.W.0033.170803T2042Z-170803T2345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service JACKSON KY 442 PM EDT THU AUG 3 2017 The National Weather Service in JACKSON KY has issued a * Flash Flood Warning for... Central Martin County in northeastern Kentucky... * Until 745 PM EDT * At 440 PM EDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Over two inches of rain has fallen since 3:30 pm. Up to another inch of rainfall is expected between 4:45 and 5:30 pm. Excessive runoff will cause flash flooding of small creeks and streams. * Some locations that will experience flooding include... Inez. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3788 8253 3784 8248 3782 8253 3787 8256 $$ GEOGERIAN
2 follow-up statements
908 WGUS73 KJKL 032100 FFSJKL Flash Flood Statement National Weather Service JACKSON KY 500 PM EDT THU AUG 3 2017 KYC159-032345- /O.CON.KJKL.FF.W.0033.000000T0000Z-170803T2345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Martin KY- 500 PM EDT THU AUG 3 2017 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM EDT FOR CENTRAL MARTIN COUNTY... At 456 PM EDT, Doppler radar indicated thunderstorms still producing moderate to heavy rain across the warned area. Radar has indicated that over two and a half inches of rainfall has occurred in portions of the warned area since 3:30 pm. Excessive runoff will continue to cause flash flooding of small creeks and streams, especially in low lying areas. Additionally, excessive rainfall over the warned area can cause mud slides near steep terrain. The mud slide can consist of rock, mud, vegetation and other loose materials. Some locations that will experience flooding include... Inez. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3788 8253 3784 8248 3782 8253 3787 8256 $$ GEOGERIAN
517 WGUS73 KJKL 032151 FFSJKL Flash Flood Statement National Weather Service JACKSON KY 551 PM EDT THU AUG 3 2017 KYC159-032200- /O.CAN.KJKL.FF.W.0033.000000T0000Z-170803T2345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Martin KY- 551 PM EDT THU AUG 3 2017 ...THE FLASH FLOOD WARNING FOR CENTRAL MARTIN COUNTY IS CANCELLED... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3788 8253 3784 8248 3782 8253 3787 8256 $$ HAL
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 3:58 PM EDT, 44 minutes earlier.
Area forecast discussion, Aug 3, 3:58 PM EDT, 44 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 358 PM EDT Thu Aug 3 2017 .SHORT TERM...(This evening through Friday night) Issued at 358 PM EDT THU AUG 3 2017 The latest surface map features broad low pressure moving into the western Great Lakes region, with a trailing cold front aligned to the southwest into the southern Plains. Aloft, ridging remains anchored across the West, with troughing controlling in the East. A stronger short wave/upper level low is currently moving into the western Great Lakes region. Isolated to scattered convection has initiated across portions of eastern Kentucky this afternoon. This has been less organized compared to convection from yesterday at this time. Will still have to watch for a few stronger cells, with pockets of locally heavy rainfall and gusty winds through early this evening. This activity will diminish after 8 pm, with a mostly quiet overnight expected. Lows will range from the lower to mid 60s in the valleys, to the upper 60s on the ridges. The upper level low will cruise east across the Great Lakes on Friday, dragging the surface cold front across eastern Kentucky during the afternoon hours. Most of the model guidance, especially the higher resolution guidance, is showing a faster progression of the convection across our area. Some stronger storms with locally heavy rainfall, strong wind gusts, and possibly small hail will be a threat and will continue to highlight this in the HWO. Showers and storms will wind down quickly from west to east into Friday night, with high pressure building in from the west. Temperatures will drop into the mid to upper 50s, with areas of fog likely setting up in the valleys towards dawn. .LONG TERM...(Saturday through Thursday) Issued at 358 PM EDT THU AUG 3 2017 The extended period looks to be quite active, as a series of low pressure systems are forecast to move across the region. Based on the current model data blend, there will be a chance of rain in the forecast each day from Sunday onward. Saturday and Saturday night should be dry, as a ridge of high pressure settles over the area. The highest likelihood for rain looks to be the period from Sunday night through Monday night, as a frontal boundary stalls across the area and weak waves of low pressure move along it. Thunderstorms will be most prevalent during the afternoon and early evening hours, during peak heating. The combination of repeated rounds of rain and persistent widespread cloud cover will contribute to below normal temperatures across eastern Kentucky during the extended period as well. Daily highs are forecast to top out in the low to mid 80s, with nightly lows in the 60s. It will likely be even cooler Saturday and Saturday night, as much cooler and drier air filters into the area behind a departed cold front. Temperatures on Saturday are to max out in the upper 70s for most locations. Low temperatures Saturday night are expected to fall to around 60 across the area. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) ISSUED AT 232 PM EDT THU AUG 3 2017 VFR conditions will hold on across most locations through the period. Isolated to scattered convection will threaten eastern Kentucky through around 00z this evening, before diminishing. Given the more limited areal coverage, have not included anything more than VCTS at all TAF sites. Fog will threaten the deeper river valleys between 06 and 12z, with some mid and high level clouds on the increase towards dawn. There is a better chance of convection towards the end of the period, as a cold front approaches from the west. Winds will average around 5 kts through Friday morning, before picking up to near 10 kts out of the southwest prior to frontal passage. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...GEOGERIAN LONG TERM...AR AVIATION...GEOGERIAN
Hazardous weather outlook, Aug 3, 4:16 PM EDT, 26 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 416 PM EDT Thu Aug 3 2017 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-041100- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 416 PM EDT Thu Aug 3 2017 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Rest of this afternoon and tonight. Isolated to scattered thunderstorms are possible through the rest of this afternoon. The main threats with stronger storms will be locally heavy rain and gusty winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms are expected on Friday. Locally heavy rainfall, gusty winds, and small hail will be the main threats. Thunderstorms will again be possible Sunday afternoon through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. DJ/GUSEMAN/GEOGERIAN
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 4:24 PM EDT | Areal Flood Advisory | JKL | Martin | 111 min |
Nearby
Flash Flood Warnings in Kentucky, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.